Mississippi, 2019

Hail and Damaging Winds in Mississippi, July 7, 2019

July 7, 2019 · NWS JAN · 10 events in 6 counties and zones

An outflow boundary northwest of the area moved across Central Mississippi creating several severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An outflow boundary northwest of the area moved across Central Mississippi creating several severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 7, 9:01 AM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 7, 9:01 AM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1001 AM CDT Sun Jul 7 2019

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Dewpoints in the I-59 corridor were in the lower 70s for the most
part. Latest guidance suggests mixing in the afternoon will lower
moisture values even more across the southeast and heat indices
may not peak in the lower 100s. For the northwest portions of the
area, there appears to be more convection. Right now the complex
over southwest Arkansas has been very slowly spreading east. Hi-
res has it reaching the CWA by early afternoon and spreading a
little further southeast into central MS than the previous run.
Looks like there could be a little more convection around/maybe
clouds as the complex gets closer. Will hold on to the limited
heating for now. Clouds were thinning so expecting temps to
quickly rise, plus there will be a few hours before convection
develops. Update was already out.

&&

.AVIATION...
12Z TAF discussion:
VFR conditions will continue through most of the day. There will
be chances that a few sites will see limiting conditions due to
thunderstorms this afternoon. There was enough confidence in
coverage to add a VCTS group at each site. Storm coverage will
diminish after 00Z. /JPM3/ME

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       94  73  93  75 /  31  17  33  18
Meridian      97  73  95  75 /  31  22  23  12
Vicksburg     92  73  92  76 /  29  17  25  19
Hattiesburg   98  75  94  76 /  17  22  29  20
Natchez       96  74  93  75 /  13  17  20  14
Greenville    91  75  91  76 /  33  22  30  20
Greenwood     91  73  91  75 /  28  21  30  16

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 7, 11:23 AM CST, 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1223 PM CDT Sun Jul 7 2019

ARZ074-LAZ024-026-MSZ018-019-060>066-072>074-081730-
Ashley-Catahoula-Concordia-Bolivar-Sunflower-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
1223 PM CDT Sun Jul 7 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest and south
Mississippi.

.DAY ONE...The rest of Today and Tonight

EXCESSIVE HEAT
THREAT...Limited
TIMING...remainder of today

Temperatures in the mid to upper 90s and heat indices around 105
degrees may result in limited heat stress issues through this
afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures in the mid to upper 90s and heat indices around 105
will lead to heat stress issues throughout the region on Tuesday
and Wednesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

ARZ075-LAZ007>009-015-016-023-025-MSZ025-034>059-081730-
Chicot-Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Tensas-Leflore-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
1223 PM CDT Sun Jul 7 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and southwest Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

EXCESSIVE HEAT
THREAT...Limited
TIMING...remainder of today

Isolated severe thunderstorms, capable of producing damaging wind
gusts, will be possible through early this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

Temperatures in the mid to upper 90s and heat indices around 105
degrees may result in limited heat stress issues through this
afternoon.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures in the mid to upper 90s and heat indices around 105
will lead to heat stress issues throughout the region on Tuesday
and Wednesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ027-028-032-033-081730-
Carroll-Montgomery-Choctaw-Oktibbeha-
1223 PM CDT Sun Jul 7 2019

This hazardous weather outlook is for northern portions of
central Mississippi.

.DAY ONE...The rest of Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through early evening

Isolated severe thunderstorms, capable of producing damaging wind
gusts, will be possible through early this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures in the mid to upper 90s and heat indices around 105
will lead to heat stress issues throughout the region on Tuesday
and Wednesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region rest of
today through tonight.

MSZ026-029>031-081730-
Grenada-Webster-Clay-Lowndes-
1223 PM CDT Sun Jul 7 2019

This hazardous weather outlook is for northern and northeastern
portions of central Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures in the mid to upper 90s and heat indices around 105
will lead to heat stress issues throughout the region on Tuesday
and Wednesday.

(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

DL

&&

...HAZARD LEGEND...

*EXCESSIVE HEAT*
Extreme...Maximum heat index greater than 110 degrees for 3 or
 more days in a row and/or air temperatures greater than 107
 degrees.
Significant...Maximum heat index greater than 110 degrees
 and/or air temperatures greater than 105 degrees.
Elevated...Maximum heat index 105 to 110 degrees and/or air
 temperatures greater than 103 degrees.
Limited...Maximum heat index near 105 degrees and/or air
 temperatures 100 to 103 degrees.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 7, 11:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
1224 PM CDT Sun Jul 7 2019

ARZ075-LAZ008-009-MSZ034-040-071815-
Chicot AR-East Carroll LA-West Carroll LA-Washington MS-Issaquena MS-
1224 PM CDT Sun Jul 7 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICOT COUNTY...
NORTHEASTERN EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES...
SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA COUNTIES UNTIL 115
PM CDT...

At 1223 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southwest of Eudora, moving southeast at 40 mph. There was also
a cluster of storms near Glen Allen, also moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Eudora around 1230 PM CDT.
  Gassoway and Millikin around 1240 PM CDT.
  Glen Allan around 1255 PM CDT.

Other locations impacted by this storm include Mayersville and
Kilbourne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3310 9146 3318 9142 3310 9092 3282 9105
      3297 9144 3298 9144 3298 9145 3299 9145
      3299 9144 3301 9144 3301 9146
TIME...MOT...LOC 1723Z 293DEG 35KT 3307 9138

7
Special weather statement, Jul 7, 11:50 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
1250 PM CDT Sun Jul 7 2019

MSZ046-071815-
Kemper MS-
1250 PM CDT Sun Jul 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KEMPER COUNTY UNTIL
115 PM CDT...

At 1250 PM CDT, Meteorologists were tracking a strong thunderstorm
near De Kalb, or 7 miles southeast of Preston, moving southeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  De Kalb around 115 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3271 8876 3283 8885 3293 8870 3293 8851
      3276 8851
TIME...MOT...LOC 1750Z 326DEG 10KT 3283 8872

TW
Special weather statement, Jul 7, 12:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
100 PM CDT Sun Jul 7 2019

MSZ035-040>042-047-071845-
Sharkey MS-Warren MS-Humphreys MS-Yazoo MS-Issaquena MS-
100 PM CDT Sun Jul 7 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...
NORTHWESTERN YAZOO...ISSAQUENA...SOUTHERN HUMPHREYS AND SHARKEY
COUNTIES UNTIL 145 PM CDT...

At 100 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Delta City to 6 miles southwest of
Rolling Fork to near Monticello. Movement was southeast at 35 mph.

Wind gusts up to 50 mph will be possible with these storms.

Strong thunderstorms will be near...
  Rolling Fork, Anguilla, Delta City and Nitta Yuma around 105 PM
  CDT.
  Onward around 110 PM CDT.
  Midnight around 120 PM CDT.
  Holly Bluff around 125 PM CDT.
  Eagle Bend around 135 PM CDT.

Other locations impacted by these storms include Cary and Louise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3286 9101 3310 9083 3310 9066 3300 9038
      3269 9059 3247 9098 3248 9100 3251 9100
      3254 9110 3254 9108 3261 9101 3264 9102
      3261 9105 3259 9112 3260 9114 3264 9115
      3272 9105 3274 9116 3276 9116
TIME...MOT...LOC 1800Z 297DEG 30KT 3308 9078 3284 9096 3266 9132

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 117 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Winston

When
July 7, 12:00 PM CST
Where
Winston County, 2.15 mi SSE of Noxapater
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
32.970, -89.040

Quarter to golf ball sized hail fell.

Thunderstorm Wind, Yazoo

When
July 7, 12:55 PM CST
Where
Yazoo County, 0.9 mi SE of Satartia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.660, -90.540

A tree was blown down on Highway 433 in the Mechanicsburg community.

Thunderstorm Wind, Madison

When
July 7, 1:30 PM CST
Where
Madison County, 0.65 mi SSW of Gluckstadt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.512, -90.085

Large limbs were blown down at the intersection of Highway 51 and Weisenberger Road.

Thunderstorm Wind, Madison

When
July 7, 1:30 PM CST
Where
Madison County, 0.88 mi WNW of Cameron
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.835, -89.884

A tree was blown down at the intersection of Rocky Hill Road and Highway 17.

Thunderstorm Wind, Adams

When
July 7, 2:26 PM CST
Where
Adams County, 2.57 mi E of Natchez
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.570, -91.356

A tree fell along Magnolia Avenue.

Thunderstorm Wind, Webster

When
July 7, 2:28 PM CST
Where
Webster County, 0.17 mi WNW of Mantee
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.731, -89.053

A large tree was blown down on a house on Main Street. Numerous large limbs were also blown down across town.

Thunderstorm Wind, Oktibbeha

When
July 7, 2:45 PM CST
Where
Oktibbeha County, 0.9 mi NW of Patrick
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.490, -88.790

Part of a metal roof was blown off of a church.

Thunderstorm Wind, Webster

When
July 7, 2:48 PM CST
Where
Webster County, 2.7 mi NE of Mathiston
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.560, -89.090

A tree was blown down.

Thunderstorm Wind, Oktibbeha

When
July 7, 2:54 PM CST
Where
Oktibbeha County, 6.63 mi SSW of Sessums
Measured
55 kt (63 mph) estimated gust
Property damage
$9,000
Reported by
Social Media
Coordinates
33.330, -88.760

Several trees were blown down in the Oktoc area.

Thunderstorm Wind, Oktibbeha

When
July 7, 2:55 PM CST
Where
Oktibbeha County, 0.9 mi SE of Starkville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
33.460, -88.820

A large tree was uprooted in the Starkville area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2019Every state in 2019This day in weather historyWarnings in Mississippi, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842624, 842584, 842593, 842595, 842625, 842605, 842615, 842611, 842617, 842622.